Authors: Dragović, Vladimir 
Radnović, Milena
Title: Periodic Ellipsoidal Billiard Trajectories and Extremal Polynomials
Journal: Communications in Mathematical Physics
Volume: 372
Issue: 1
First page: 183
Last page: 211
Issue Date: 1-Nov-2019
Rank: M21
ISSN: 0010-3616
DOI: 10.1007/s00220-019-03552-y
Abstract: 
A comprehensive study of periodic trajectories of billiards within ellipsoids in d-dimensional Euclidean space is presented. The novelty of the approach is based on a relationship established between periodic billiard trajectories and extremal polynomials on the systems of d intervals on the real line. By leveraging deep, but yet not widely known results of the Krein–Levin–Nudelman theory of generalized Chebyshev polynomials, fundamental properties of billiard dynamics are proven for any d, viz., that the sequences of winding numbers are monotonic. By employing the potential theory we prove the injectivity of the frequency map. As a byproduct, for d= 2 a new proof of the monotonicity of the rotation number is obtained. The case study of trajectories of small periods T, d≤ T≤ 2 d is given. In particular, it is proven that all d-periodic trajectories are contained in a coordinate-hyperplane and that for a given ellipsoid, there is a unique set of caustics which generates d+ 1 -periodic trajectories. A complete catalog of billiard trajectories with small periods is provided for d= 3.
Publisher: Springer Link
Project: Australian Research Council, Discovery Project 190101838 Billiards within quadrics and beyond
Geometry and Topology of Manifolds, Classical Mechanics and Integrable Dynamical Systems 

Show full item record

SCOPUSTM   
Citations

6
checked on Dec 5, 2022

Page view(s)

22
checked on Dec 6, 2022

Google ScholarTM

Check

Altmetric

Altmetric


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.